New Mexico, 2018Drought in New Mexico, August 1 to 31, 2018
August 1 to 31, 2018 · NWS EPZ · 2 events in 2 counties and zones
A near normal precipitation month in August kept northern Grant County in Severe(D2) drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A near normal precipitation month in August kept northern Grant County in Severe(D2) drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:42 PM MST, 10 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 1:42 PM MST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
242 PM MDT Tue Jul 31 2018
.SYNOPSIS...
After an active weather day in the Borderland Monday, today has
been relatively quiet so far as the atmosphere is more stable.
However, the atmosphere will recover Wednesday which will begin
several days with isolated to scattered thunderstorms. Localized
flooding is possible with a few of the storms. There are signs
that early next week will become a little drier with fewer storms.
&&
.DISCUSSION...
In spite of plenty of moisture available today, low level cooling
as a result of yesterday's storms and a weak backdoor front have
made today somewhat quiet (at least for the end of July).
However, the upper high will slide southward a little into Arizona
and become oriented along a more north-south axis, which is more
favorable for upper impulses to drop southward over our CWA. Thus
tomorrow should be more convectively active, and this scenario
should hold into the weekend. In fact, the upper high eventually
weakens a little and shifts westward to leave us between upper
highs --- a great setup for a subtropical moisture plume Friday
night. Should this actually occur it could be quite active area
wide Friday night.
The pattern continues to transition with the upper high eventually
becoming re-established over the Four Corners region beyond this
forecast period. During this process a drier continental mid level
flow takes over Sunday night into early next week resulting in
fewer storms. That's just temporary, though, as the 12z GFS hints
at northerly flow with recycled monsoon moisture (the story of the
2018 monsoon for NM?) and embedded impulses making a comeback late
next week.
&&
.AVIATION...Valid 01/00Z-02/00Z...
High pressure aloft over AZ and ample low/mid level moisture will
allow for isold to sct tstms Tues evening and Wed aftn. General
sky conditions FEW-SCT060 SCT-BKN 100-140 AND 200-250. Fm 00Z-04Z
and 21Z-00Z isold to sct areas VRB25G35Kt 6SM -TSRA BKN060 esply
nr mtns. General winds SE8G15KT until 06Z then SSW 5-10KT. Gnrl
tstm movmt to SSW at 15KT.
.FIRE WEATHER...
A few thunderstorms this morning for the Sacramento Mountains may
delay afternoon re-development by a few hours. Overall expect
thunderstorms today will favor the higher terrain, especially the
Gila Region, with more widespread activity expected Wednesday and
Thursday. RH values will continue to increase, with excellent
overnight recovery, especially in the higher terrain where wetting
rain will be more widespread.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 96 75 98 / 20 10 30 20
Sierra Blanca 68 94 71 95 / 20 10 20 20
Las Cruces 69 93 70 95 / 20 10 20 20
Alamogordo 69 93 71 93 / 30 20 40 30
Cloudcroft 53 71 55 72 / 30 50 50 50
Truth or Consequences 69 92 70 93 / 30 30 40 40
Silver City 64 86 64 88 / 40 40 50 50
Deming 69 94 70 96 / 20 20 30 30
Lordsburg 71 93 71 94 / 40 20 40 30
West El Paso Metro 72 95 74 97 / 20 10 30 20
Dell City 69 96 72 98 / 10 20 30 20
Fort Hancock 71 97 73 99 / 20 10 20 30
Loma Linda 67 92 69 92 / 20 20 30 20
Fabens 70 96 72 98 / 20 10 20 20
Santa Teresa 71 94 73 96 / 20 10 30 20
White Sands HQ 71 93 71 94 / 20 20 40 30
Jornada Range 68 94 68 95 / 20 20 40 30
Hatch 69 94 69 95 / 30 20 30 20
Columbus 71 95 72 96 / 20 10 30 20
Orogrande 70 94 72 95 / 20 20 30 20
Mayhill 58 79 59 80 / 30 60 50 50
Mescalero 58 80 60 81 / 30 40 50 40
Timberon 58 79 60 79 / 30 60 40 50
Winston 59 86 60 87 / 40 60 50 60
Hillsboro 65 88 66 92 / 30 40 40 50
Spaceport 67 92 68 94 / 30 20 40 20
Lake Roberts 56 84 58 86 / 50 50 50 60
Hurley 63 88 65 90 / 30 40 40 50
Cliff 63 92 64 93 / 40 40 40 40
Mule Creek 65 90 65 92 / 50 30 40 50
Faywood 66 89 66 91 / 30 30 30 50
Animas 69 94 71 95 / 40 10 40 20
Hachita 70 94 70 95 / 30 20 30 20
Antelope Wells 67 93 68 94 / 30 10 30 30
Cloverdale 66 89 67 91 / 30 30 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
01/20 Fausett/Novlan (many decades of wisdom)
Hazardous weather outlook, Jul 31, 10:48 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1148 AM MDT Tue Jul 31 2018
NMZ401>417-TXZ418>424-011800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1148 AM MDT Tue Jul 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
After an active day Monday, there should be less thunderstorm
activity today over most of the area. The exception would be the
Gila region where thunderstorms could be numerous during the
afternoon and evening with locally heavy rainfall and the
potential for localized flooding. The Sacramento Mountains may
also have scattered storms late in the afternoon. Elsewhere
storms will be more isolated.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated lowland and scattered mountain thunderstorms into the
weekend, with occasional upswings in activity as disturbances move
southward over the area. During these upswings flooding will
become more of a threat, especially over areas which recently
received significant rainfall. Some drying and less storm activity
may occur on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report heavy rain and flooding...hail
and damaging wind gusts.
Fausett
In the hours before
Special weather statement, Jul 31, 6:04 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
704 PM MDT TUE JUL 31 2018
NMZ412-010145-
Central Tularosa Basin NM-
704 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND EASTERN
SIERRA COUNTIES UNTIL 745 PM MDT...
At 703 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Three Rivers, moving southwest at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Otero
and eastern Sierra Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 10615 3328 10644 3339 10631 3339 10606
TIME...MOT...LOC 0103Z 042DEG 15KT 3334 10622
DENNHARDT
Special weather statement, Jul 31, 6:58 PM MST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
758 PM MDT TUE JUL 31 2018
NMZ409-412-010230-
Central Tularosa Basin NM-Sierra County Lakes NM-
758 PM MDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
NORTHEASTERN SIERRA COUNTIES UNTIL 830 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Three Rivers, moving southwest at 10 mph.
Dime size hail and winds in excess of 45 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Otero
and northeastern Sierra Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3339 10637 3339 10632 3330 10641 3348 10670
3348 10638
TIME...MOT...LOC 0158Z 039DEG 10KT 3349 10638
DENNHARDTDrought, Upper Gila River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought conditions remained in place across the northern half of the zone. The Gila Hot Springs Cooperative Observer reported 1.78 inches of rain which was 0.14 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
No change in the drought conditions across the area with Severe(D2) drought remaining across the northwest section of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780185, 780187.